Hail, Pike
- When
- March 23, 12:40 PM EST
- Where
- Pike County, Meta
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.567, -82.433
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 23, 6:01 AM EST, 6 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 601 AM EST WED MAR 23 2005 .DISCUSSION... MAIN FEATURE TO CONTEND WITH IS THE STORM SYSTEM PASSING THROUGH TODAY. LOW PRESSURE CURRENTLY OVER WESTERN KY WILL TRACK E OVER OUR AREA TODAY...WITH COASTAL DEVELOPMENT FURTHER EAST BECOMING DOMINANT TONIGHT. MODELS ARE IN GOOD AGREEMENT. THEIR MOS POPS ARE ALMOST UNANIMOUS FOR CATEGORICAL PRECIP TODAY. WE ALREADY HAVE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS EARLY THIS MORNING. AS DISTURBANCES CONTINUE TO ROTATE AROUND THE LARGE STORM SYSTEM...BOTH THE NAM AND GFS SUGGEST SOME ADDITIONAL UPPER SUPPORT TODAY WITH DIVERGENCE AND PVA ALOFT. COMBINE THIS WITH SOME INSTABILITY FROM A LITTLE DIURNAL WARMING...AND WE SHOULD SEE SHOWERS AND SCATTERED THUNDERSTORMS. THE INSTABILITY EASES FROM WEST TO EAST LATE TODAY ON THE BACK SIDE OF THE LOW PRESSURE...SO WILL ALSO TAPER THE POPS IN THIS PATTERN FOR LATE TODAY AND EARLY TONIGHT...WITH NOTHING EXPECTED TO REMAIN LATE TONIGHT. HOWEVER...SKIES SHOULD REMAIN CLOUDY TONIGHT AS COLDER AIR MOVES IN ON A MOIST...CYCLONIC... NORTHWEST/UPSLOPE FLOW. AS A TRANSIENT SURFACE RIDGE BUILDS IN IN BETWEEN SYSTEMS ON THURSDAY...WILL EXPECT PARTIAL CLEARING IN THE AFTERNOON. THE NEXT SYSTEM HEADS EAST FROM THE MIDDLE OF THE NATION BY THURSDAY NIGHT...PUTTING US IN WARM AIR ADVECTION...WITH A SLIGHT CHANCE OF SHOWERS IN OUR WESTERN COUNTIES BY FRIDAY MORNING. DURING THE DAY FRIDAY...WARMER AND MORE MOIST AIR MAKES A QUICK RETURN TO THE AREA AS THE NEXT LOW SCOOTS BY TO OUR NORTH. THIS SETS US UP FOR ANOTHER POTENTIAL OF SHOWERS/STORMS. HAVE SPLIT THE DIFFERENCE ON THE MOS FOR FRIDAY AND HAVE GONE WITH 50% POPS. FOR TEMPS...AT LEAST THE NAM MOS AND GFS MOS HAVE COME INTO A LITTLE BIT BETTER AGREEMENT COMPARED TO YESTERDAY. THE BIGGEST DIFFERENCE IS ON FRIDAY...WHEN THE NAM MOS IS ABOUT 8 DEGREES WARMER THAN THE GFS MOS. HAVE PLAYED IT CONSERVATIVE AT THIS POINT AND USED A COMPROMISE CLOSER TO THE GFS MOS. ALSO OF NOTE...HAVE INCLUDE SOME RIDGE/VALLEY DIFFERENCES FOR LOWS ON THURSDAY NIGHT...THINKING THAT WARM AIR ADVECTION AND ENOUGH BREAKS IN THE CLOUDS WILL SET US UP FOR IT. && .PREV DISCUSSION... 805 PM EST TUE MAR 22 2005 MOST OF THE PCPN HAS MADE IT/S WAY ACROSS THE CWFA. EXPANSIVE DRY SLOT HAS ENDED THE RAIN AND NEAREST PCPN TO BE FOUND IS NOW DOWN IN WRN TN. ATMOS HAS BECOME VERY STABLE AND LLVL COOLING FROM THE RAIN AND LACK OF SUNSHINE WILL MAKE IT VERY DIFFICULT TO INITIATE TSRA MUCH LESS SVR WX. WILL UPDATE TO REMOVE MENTION OF EVENING AND MIDNIGHT TIMING. WILL ALSO REDUCE POP. STILL FEEL THE 18Z MODELS ALLOW PCPN TO REENTER THE PICTURE AROUND SUNRISE SO WILL KEEP LIKELY POP. THE 00Z SFC CHART IS ABOUT 100 SM SE OF PROJECTED POSITION OF LOW IN SRN MS RVR VALLEY. EWRD PROGRESSION OF THE SFC LOW AMOUNTS TO LESS THAN 200 SM OVER THE PAST 12 HR. NOT IMPRESSIVE AND MVMT IS TO THE EAST INSTEAD OF NE. THIS WILL PROBABLY CHANGE THE OUCOME FOR WED. 405 PM EST TUE MAR 22 2005 SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...MODELS HAVE INITIALIZED WELL AND ARE IN GOOD GENERAL AGREEMENT. THE UPPER LOW PRESSURE SYSTEM THAT IS CURRENTLY OVER NORTHEASTERN OKLAHOMA...WILL BE TRACKING TO THE NORTHEAST AND WILL BE PASSING TO THE NORTH OF THE AREA. THE TROUGH AXIS WILL PASS THE AREA ABOUT 5 PM EDT ON WEDNESDAY. AS THIS SYSTEM MOVES TOWARD EASTERN KENTUCKY...IT WILL BE SENDING ACROSS DIFFERENT PULSES OF ENERGY. CURRENTLY...THE WARM FRONT IS MOVING ACROSS THE AREA AND HAS RESULTED IN SOME ISOLATED LIGHT RAIN SHOWERS THAT HAVE AMOUNTED TO LITTLE MORE THAN A TRACE. A HEAVIER BAND OF PRECIPITATION THAT IS OUT AHEAD OF THE COLD FRONT WILL BE ENTERING WAYNE COUNTY BY 4 PM EDT. THERE WILL BE SOME THUNDERSTORMS EMBEDDED IN THE SHOWERS AS IT MOVES ACROSS THE AREA AND THEN THERE WILL BE A LULL IN THE ACTION FOR A FEW HOURS AS A DRY SLOT MOVES IN BEHIND THE FRONT NEAR MIDNIGHT. AS THE SYSTEM TRANSITIONS TO THE WEST...THERE WILL BE SOME INSTABILITY SHOWERS WITH A SLIGHT CHANCE OF THUNDERSTORMS DURING THE LATE NIGHT AND EARLY MORNING HOURS...THEN ENDING BY WEDNESDAY AFTERNOON. SPC HAS SOME OF THE SOUTHWEST COUNTIES IN A SLIGHT RISK AREA FOR SEVERE WEATHER FOR TONIGHT. EVEN THOUGH THERE IS AN ABUNDANCE OF SHEAR AND HELICITY...THERE IS ESSENTIALLY ZERO CAPE. SINCE THIS COLD FRONT IS MOVING THROUGH THE AREA SO FAST...AND THE WATER VAPOR IMAGERY IS SHOWING SUCH GOOD DARKENING WITH THE DRY SLOT...SOME 35 TO 45 MPH WIND GUSTS ARE POSSIBLE FROM AN ISOLATED THUNDERSTORM. AS THE FRONT MOVES THROUGH THE AREA...THERE SHOULD ALSO BE A PERIOD OF GUSTY WINDS FOR ABOUT TWO TO THREE HOURS. THE INSTABILITY SHOWERS HAVE THE POTENTIAL FOR PRODUCING SOME PEA SIZED HAIL...HOWEVER THIS SHOULD NOT BE A WIDESPREAD OCCURRENCE. EXTENDED...FRIDAY THROUGH TUESDAY...MODELS CONTINUE TO BE IN DISAGREEMENT FOR THE EXTENDED. WENT WITH A BLEND OF THE HPCS FORECAST AND ENSEMBLES FOR THE GRIDS. BASED ON CURRENT TRENDS...CONFIDENCE IS LOW FOR DAYS 5-7. A COLD FRONT WILL DROP OUT THE NORTHERN PLAINS ON FRIDAY AND SLOWLY APPROACH THE AREA. SEVERAL WAVES RIDING ALONG THE FRONT WILL KEEP AN UNSETTLED PATTERN FOR MOST OF THE WEEKEND. A LOW PRESSURE CENTER AND ASSOCIATED COLD FRONT WILL FINALLY PUSH EAST OF THE AREA ON SUNDAY. RAIN SHOWERS FROM THE WRAP AROUND WILL LINGER INTO SUNDAY NIGHT...AS LOW PRESSURE PULLS OFF TO THE EAST. LATEST GFS HAS ANOTHER LOW DEVELOPING ON SUNDAY NIGHT AND MOVING THROUGH THE AREA ON MONDAY. LEFT POPS OUT FOR NOW...BUT IF CURRENT TRENDS CONTINUE...POPS WILL BE NEEDED FOR MONDAY. ADDED THUNDERSTORMS TO THE FORECAST FRIDAY AND SATURDAY WITH SOUNDINGS SHOWING SOME INSTABILITY. TEMPERATURES WERE IN GOOD SHAPE...SO ONLY MADE A FEW TWEAKS FOR COORDINATION PURPOSES. TEMPERATURES WILL BE ABOVE NORMAL FRIDAY AND SATURDAY WITH SOUTHERLY FLOW AHEAD OF A COLD FRONT. TEMPERATURES WILL DROP BELOW NORMAL SUNDAY AND MONDAY WITH NORTHERLY FLOW OVER THE AREA. FOR THE TEMPERATURES IN THE GRIDS...WENT WITH A BLEND OF THE COOLER ENSEMBLE NUMBERS AND WARMER MEX NUMBERS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && HAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1154 AM EST WED MAR 23 2005 KYZ088-104-106>110-112-113-115-117>120-241200- BREATHITT-ELLIOTT-FLOYD-HARLAN-JOHNSON-KNOTT-LESLIE-LETCHER-MAGOFFIN- MARTIN-MORGAN-PERRY-PIKE-WOLFE- INCLUDING THE CITIES OF...CAMPTON...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...JACKSON...PAINTSVILLE...PIKEVILLE...PRESTONSBURG... SALYERSVILLE...SANDY HOOK...WEST LIBERTY AND WHITESBURG 1154 AM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH A SLIGHT CHANCE OF THUNDERSTORMS HOLDING OVER INTO EARLY THIS EVENING. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING COULD PRODUCE LARGE HAIL AND POSSIBLY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. KYZ044-050>052-058>060-068-069-079-080-083>087-111-114-116-241200- BATH-BELL-CLAY-ESTILL-FLEMING-JACKSON-KNOX-LAUREL-LEE-MCCREARY- MENIFEE-MONTGOMERY-OWSLEY-POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE- WHITLEY- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... FLEMINGSBURG...FRENCHBURG...IRVINE...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PINEVILLE...SOMERSET...STANTON... WHITLEY CITY AND WILLIAMSBURG 1154 AM EST WED MAR 23 2005 .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH A SLIGHT CHANCE OF THUNDERSTORMS HOLDING OVER INTO EARLY THIS EVENING. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING COULD PRODUCE LARGE HAIL AND POSSIBLY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
The Jackson,KY radar (KJKL), 78 km away, was scanning. The volume nearest the first event began at 17:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440464.